In an emergency, assist breathing as needed (see CPR) and get professional medical help.
Arrhythmias are treated according to which arrhythmia develops.
If toxicity is due to a recent, acute single exposure, treatment may involve:
- Activated charcoal
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
Digitoxin blood levels may be lowered with repeated doses of charcoal, given after gastric lavage.
Methods to cause vomiting are usually not performed because vomiting can worsen slow heart rhythms.
In severe cases, medications called digoxin-specific antibodies may be prescribed. Hemodialysis may be required to reduce the levels of digitalis in the body.
The outcome varies depending on the extent of toxicity and arrhythmias that develop.
- Arrhythmias, which may be deadly
- Heart failure
Calling Your Health Care Provider
Call your health care provider if you are taking a digitalis medication and symptoms of digitalis toxicity develop.
Review Date : 1/23/2009
Reviewed By : David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.